Alert archive / Connecticut / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Boston/Norton, MA

July 9, 2023Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood warning at Jul 9, 2023, 2:48 PM EDT for Capitol Planning Region, Connecticut. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2023, 2:48 PM EDT (18:48 UTC)
Expired
Jul 9, 2023, 4:34 PM EDT
In force
106 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Capitol Planning Region, CT

The radar

The Albany radar (KENX), 112 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS51 KBOX 091848
FFWBOX
CTC003-092130-
/O.NEW.KBOX.FF.W.0016.230709T1848Z-230709T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
248 PM EDT Sun Jul 9 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Northwestern Hartford County in northern Connecticut...

* Until 530 PM EDT.

* At 248 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hartland, Granville and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4197 7299 4197 7303 4204 7301 4204 7293
      4203 7292 4200 7292 4197 7291

FLASH FLOOD...RADAR INDICATED

$$

Dooley
1 follow-up statement
947 
WGUS71 KBOX 092034
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
434 PM EDT Sun Jul 9 2023

CTC003-092044-
/O.CAN.KBOX.FF.W.0016.000000T0000Z-230709T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
434 PM EDT Sun Jul 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN HARTFORD 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4197 7299 4197 7303 4204 7301 4204 7293
      4203 7292 4200 7292 4197 7291

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:33 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
233 PM EDT Sun Jul 9 2023

.SYNOPSIS...

More clouds than sunshine today with scattered showers and
thunderstorms developing in the interior, some of which may
produce heavy rainfall. More widespread showers and scattered
thunderstorms with heavy rainfall and possible flooding will
move slowly across western New Eng tonight before lifting across
the rest of the region Monday into Monday evening. Drier
weather Tuesday, then hot and humid conditions return Wednesday.
The dry weather pattern is brief, with rain chances increasing
through the end of the workweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

2 PM Update...

Have increased precipitation chances out across western areas
toward the latest ARW guidance, which is doing quite well based
on radar trends. Main concern through the afternoon is heavy
downpours, which may lead to localized flash flooding given the
slow storm motions.

1030 AM Update...

Main change in the latest update was to increase sky cover as it
will be quite difficult for the stratus to burn off today. Main
area of focus this afternoon will be across NE CT into central
MA and perhaps a bit further to the east where pop up
shower/storms may develop. This is an area where there has been
a bit more clearing per satellite and given the environment we
should see showers/t-storms pop up. As earlier discussion has
mentioned we should have 1000-2000 J/kg, but think this is
mostly going to be isolated to those spots where we get breaks
in the stratus. Can really see this clearly per the 12Z KOKX
sounding with the inversion in place right near the sfc.
Effective shear is 20-30+ kts so could see a few isolated
strong/severe storms with damaging winds. On top of this will
have locally heavy downpours, which may lead to localized
flooding.

640 AM Update

No changes needed to the forecast this morning. Pattern has been
consistent the last few mornings and we'll experience more of
the same this morning. Fog should lift near the coast this
morning, but unlike the previous couple of days low
clouds/stratus will linger across the region for much of the
day, especially near the coast. See previous discussion for more
details.

Previous Discussion

Mid level trough axis remains across the Gt Lakes today with
shortwave energy and strongest forcing for ascent remaining west
of New Eng. This is where greatest concentration of
showers/t-storms will be through the afternoon. However, we have
a similar environment across SNE this afternoon compared to
yesterday. CAPES 1000-2000 J/kg expected in the interior with
weak forcing supporting scattered showers/t-storms, mainly
focused across interior MA into CT. With increasing PWATs
approaching 2 inches this afternoon, locally heavy rainfall will
be a risk with any storms leading to localized flooding. 0-6km
shear is stronger today, 20-30 kt, so potential exists for
somewhat better storm organization and can't rule out an
isolated strong to severe storm with damaging wind. CSU machine
learning probs are highlighting a low risk for severe wind in
western MA/CT.

Fog near the coast will lift this morning, but may take longer for
stratus to erode, especially near the coast. More cloud cover is
expected and there is some low level cooling which should limit max
temps to 80-85, with 70s near the coast from onshore winds. But
rather humid conditions will continue as dewpoints will be in the
lower 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...

Highlights

* Heavy rainfall leading to flash flooding possible tonight into
  Monday, especially across western MA/CT. Flood watch continues FIT-
  ORH-GON westward.

* Low risk for a few severe storms Mon

Tonight into Monday...

Amplifying mid level trough moves east from the Gt Lakes tonight
before moving across New Eng and possible closing off late Mon
into Mon night. A plume of anomalous PWATs combined with
increasing forcing for ascent assocd with favorable jet dynamics
and height falls and a marginally unstable environment will set
the stage for numerous showers and t-storms with potential for
excessive rainfall. WPC has much of interior MA into western CT
in a moderate risk for excessive rainfall tonight into Mon.
Moderate risks are rare for these parts and speaks to the
potential for the heavy rainfall and flash flood risk.

The challenge with these event is determining the axis of heaviest
rainfall which is normally influenced by mesoscale factors. In this
case, a synoptic scale surface boundary extending north from a
surface low along the mid Atlc coast will likely be the focus for
the heaviest rainfall from strong low level convergence. This sets
up in the vicinity of the MA-NY border tonight before slowly
shifting east into New Eng during Mon. This supports axis of
heaviest rain across western MA/CT tonight and it is possible it
could end up even a little further N and W into eastern NY to VT,
then track of surface wave into New Eng and accompanying enhanced
convergence will result in showers and storms with heavy rainfall
lifting across rest of SNE Mon into Mon night. Where this low tracks
will determine where heaviest rain falls during Mon. Latest guidance
targets the interior on Mon but there is uncertainty with the track
of this low pres. NBM probs for >3 inches are focused across western
half New Eng and this closely aligns with existing flood watch so no
changes will be made to these headlines.

High PWATs, a slow moving boundary and surface wave with enhanced
convergence, marginal instability and deep warm cloud depths suggest
very heavy rainfall with very efficient warm rain processes. HREF
PMM QPF which indicates high end potential in a localized area shows
up to 5 inches somewhere across western New Eng. This could be in
western MA/CT or perhaps a bit further W. Overall, looking at
widespread 2-3 inches of rain in western New Eng with potential for
localized 4-5 inch amounts with any training. Peak rainfall rates up
1-2 inches per hour will be possible leading to potential for flash
flooding and sharp rises on rivers and streams. While less rainfall
is expected in eastern New Eng, will have to key in on track of low
pres as a further E track would bring potential for very heavy rain
into eastern MA and RI.

The other concern for Monday is potential for a severe weather.
Instability is marginal but there is potential for CAPES up to 1000
J/kg in the interior. Deep layer shear is increasing with 30-40 kt
shear in the 0-6km layer. If the instability is realized, we could
also have a few severe storms with damaging wind. Tropical flash
flood environments with favorable shear profiles can also support
tornado environments in SNE, especially near boundaries which we
will have moving across the region. CSU machine learning probs are
highlighting a very low risk so will have to monitor this
potential.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

Highlights...

* Trending drier heading into Tuesday

* Wet/unsettled weather returns Thursday night and continues
  into the weekend

Tuesday through Saturday

Upper-level trough axis associated with an expected heavy rainfall
event tonight through tomorrow night will be exiting east of
southern New England by early Tuesday morning. The region should
begin to see clearing from west to east as the associated dry slot
works its way over the region. Depending on how quickly the skies
clear out, most of southern New England could be in store for a
sunny day, especially across the interior. Clouds may linger a bit
longer near the coast, but nonetheless the sun should break out
sometime Tuesday afternoon. While most areas should be dry Tuesday
afternoon, there is a slight chance for some instability showers
across the interior thanks to a lingering cold pool aloft.

Tuesday will begin a period of dry weather that will last through
Thursday afternoon. Wednesday and Thursday will feature weather very
similar to this past Wednesday and Thursday when highs near 90 and
sunshine prevailed across most of southern New England. By Thursday
evening, another upper-level low will be approaching southern New
England. There is some uncertainty with respect to the strength and
time of arrival with this feature, but there is consensus that
Thursday night into Friday this disturbance will bring us back into
a wet pattern. South/southwesterly flow ahead of this feature will
advect a plume of PWAT near 2 inches over the region. This will
support a chance for scattered to numerous showers and thunderstorms
Thursday night into Friday and likely the first half of next
weekend. Given the uncertainty at this time range, we have leaned on
the NBM for guidance which appropriately places chance PoPs over the
region during this time frame.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z...High confidence in trends moderate in timing.

Mix of MVFR to IFR conditions across the region as the stratus
is still struggling to lift our and is actually starting to
already advect back in. On top of this have widespread scattered
showers and storms developing across the west and continuing
into the evening. Leaned toward the ARW guidance as it has been
doing okay based on latest obs. Think the thunder risk is
greatest for BAF/BDL and perhaps ORH this afternoon Winds out
of the S/SE at 5-10 kts.

Tonight...Moderate confidence.

IFR-LIFR stratus redevelops. Scattered to numerous showers with
embedded t-storms mainly focused across CT and western/central
MA. This activity may push into eastern areas toward the Mon AM
push. Light E/SE winds.

Monday...Moderate confidence.

MVFR-LIFR conditions with numerous showers and scattered
t-storms moving across SNE. Variable winds, mostly E/SE across
eastern New Eng and shifting to N in the CT valley.

Monday Night...Moderate confidence.

Gradual improvement from MVFR/IFR to VFR from south to north as
precipitation lifts to the north. May be more scattered/spotty
as drier air punches into the region. Variable winds shift to
the W/NW late as the low lifts into/through the region.

BOS Terminal...Moderate confidence. IFR conditions lowering to
LIFR with visby reductions toward 23-02Z. Rain showers with
embedded thunder possible toward the Mon AM push and through the
day. Have held off on a thunder mention at this point. May
slowly improve to IFR on Monday.

BDL Terminal...Moderate confidence. MVFR conditions lowering to
IFR with showers and thunderstorms. Thunderstorm activity
fairly widespread this afternoon, but may downtick a bit during
the 03-06Z window and become more embedded in nature. Numerous
showers especially earlier on Mon with embedded thunderstorms.
Could see improvement to MVFR by the afternoon.

Outlook /Tuesday through Thursday/...

Tuesday: VFR. Breezy. Chance SHRA, isolated TSRA.

Tuesday Night: VFR.

Wednesday: VFR. Breezy.

Wednesday Night: VFR.

Thursday: VFR. Breezy. Chance SHRA, isolated TSRA.

&&

.MARINE...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tranquil boating conditions persist through Monday with light winds
and seas. As has been the case the past several days the main impact
will be areas of poor nighttime and morning visibility in areas of
fog which could be dense at times. Showers and a few t-storms will
also be moving into the waters Monday.

Outlook /Monday Night through Thursday/...

Monday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms, patchy fog. Areas of visibility 1 to
3 nm.

Monday Night: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms, patchy fog.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday through Wednesday Night: Winds less than 25 kt.

Thursday: Winds less than 25 kt. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Tuesday morning
     for CTZ002>004.
MA...Flood Watch from 8 PM EDT this evening through Tuesday morning
     for MAZ002>004-008>012-026.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/BL/RM
NEAR TERM...KJC/BL/RM
SHORT TERM...KJC
LONG TERM...RM
AVIATION...BL
MARINE...KJC/RM
Hazardous weather outlook, Jul 9, 4:09 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 AM EDT Sun Jul 9 2023

CTZ002>004-MAZ002>004-008>012-026-100815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
409 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>024-RIZ001>008-100815-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
409 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 9, 2:03 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
203 PM EDT Sun Jul 9 2023

MAZ008>011-091845-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
203 PM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of southwestern
Hampshire and central Hampden Counties with minor flooding through
245 PM EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holyoke, moving northwest at 15 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Chicopee, Westfield, Holyoke, Northampton, West Springfield, South
Hadley, Easthampton, Southampton, Williamsburg, Huntington,
Westhampton, Chester, Chesterfield and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4221 7257 4213 7266 4228 7291 4241 7272
TIME...MOT...LOC 1802Z 144DEG 11KT 4222 7268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

KP
Special weather statement, Jul 9, 2:19 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
219 PM EDT Sun Jul 9 2023

CTZ002-MAZ009-091900-
Hartford CT-Western Hampden MA-
219 PM EDT Sun Jul 9 2023

...A slow moving thunderstorm may cause minor flooding for portions
of northwestern Hartford and southwestern Hampden Counties through
300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winsted, or 9 miles northeast of Torrington, moving north at 5 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Hartland, Granville and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4212 7306 4211 7284 4197 7290 4197 7303
      4204 7301 4204 7306 4206 7305 4211 7307
TIME...MOT...LOC 1817Z 189DEG 5KT 4195 7305

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Dooley

Nearby

Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.